Ohio, 2003Tornado and Hail in Ohio, July 21, 2003
July 21, 2003 · NWS CLE · 28 events in 17 counties and zones
24 thunderstorm wind, 2 funnel cloud, 1 tornado, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $1.8 million
- Crop damage
- $25,000
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 21, 7:58 AM EST, 12 minutes earlier.
Area forecast discussion, Jul 21, 7:58 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
858 AM EDT MON JUL 21 2003
WILL UPDT ZONES TO INCLUDE SVR TSTM WTCH #785 FOR SE PART OF FCST
AREA.
.CLE...
OH...SVR TSTM WTCH OHZ021>023-032-033.
PA...NONE.
BM
Hazardous weather outlook, Jul 21, 4:20 AM EST, 3 hours 50 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-211115-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
520 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY
AND TONIGHT.
.DAYS TWO THROUGH SEVEN...
STRONG THUNDERSTORMS ARE STILL POSSIBLE TUESDAY BUT THE THREAT WILL
DIMINISH BY WEDNESDAY. HOWEVER STEADY AND PERIODS OF HEAVY RAIN MAY
CAUSE LOCALIZED FLOODING THROUGH WEDNESDAY EVENING. THERE IS A RISK
OF SEVERE THUNDERSTORMS ACROSS ALL OF THE AREA TODAY AND TONIGHT.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
Event by event
24 thunderstorm wind, 2 funnel cloud, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Wyandot
- When
- July 21, 8:10 AM EST
- Where
- Wyandot County, Harpster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.850, -81.517
Thunderstorm winds downed two large tree limbs.
Thunderstorm Wind, Marion
- When
- July 21, 8:15 AM EST
- Where
- Marion County, La Rue
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.733, -82.783
Thunderstorm winds downed two large trees.
Thunderstorm Wind, Hancock
- When
- July 21, 8:18 AM EST
- Where
- Hancock County, Findlay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.583, -83.133
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Marion
- When
- July 21, 8:24 AM EST
- Where
- Marion County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.150, -80.567
Thunderstorm winds downed a few trees and several large limbs west of Marion.
Thunderstorm Wind, Morrow
- When
- July 21, 8:25 AM EST to 8:30 AM EST
- Where
- Morrow County, Mt Gilead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.033, -83.650
Thunderstorm winds downed several trees near Mount Gilead and Chesterville.
Thunderstorm Wind, Knox
- When
- July 21, 8:30 AM EST
- Where
- Knox County, Centerburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.767, -82.517
Thunderstorm wind gusts were estimated at 60 mph.
Thunderstorm Wind, Crawford
- When
- July 21, 8:35 AM EST
- Where
- Crawford County, Galion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.583, -83.133
Thunderstorm winds downed several large limbs.
Thunderstorm Wind, Richland
- When
- July 21, 9:00 AM EST
- Where
- Richland County, Mansfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.550, -82.833
Thunderstorm winds downed two large trees limbs in Washington Township to the south of Mansfield.
Thunderstorm Wind, Ashland
- When
- July 21, 9:05 AM EST
- Where
- Ashland County, Ashland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.583, -83.317
Thunderstorm winds downed trees and limbs five miles north of Ashland.
Thunderstorm Wind, Holmes
- When
- July 21, 9:15 AM EST
- Where
- Holmes County, Killbuck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.067, -80.650
Thunderstorm winds downed several large tree limbs.
Thunderstorm Wind, Portage
- When
- July 21, 12:05 PM EST
- Where
- Portage County, Atwater
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -81.067
A 62 mph thunderstorm wind gust was measured in Atwater.
Thunderstorm Wind, Stark
- When
- July 21, 12:17 PM EST
- Where
- Stark County, Crystal Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Crop damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.867, -82.300
Thunderstorm winds downed several trees and large limbs. A building had several windows blown out and a field nearby was flattened.
Thunderstorm Wind, Mahoning
- When
- July 21, 12:25 PM EST
- Where
- Mahoning County, Lake Milton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.733, -83.250
Thunderstorm winds downed many trees just east of Lake Milton.
Thunderstorm Wind, Trumbull
- When
- July 21, 12:30 PM EST
- Where
- Trumbull County, Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -81.517
Thunderstorm winds downed several large trees.
Tornado, Mahoning
- When
- July 21, 12:45 PM EST to 12:55 PM EST
- Where
- Mahoning County, Youngstown
- Rating
- F1
- Path length
- 8 mi
- Path width
- 75 yd
- Property damage
- $1.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 40.300, -82.700
A tornado touched down just southwest of the Mahoning River between Gibson and Poland Avenues on the northeast side of Youngstown. The tornado then skipped northeast for approximately eight miles before dissipating on the eastern edge of the city just south of the Trumbull County border. The damage path was 50 to 100 yards in width and was intermittent in nature. Ten businesses and around 80 homes were damaged by the tornado. One business was destroyed, and of the 80 homes, 60 had major damage. Two railroad cars were overturned and hundreds of trees were toppled along the damage path.
Thunderstorm Wind, Wayne
- When
- July 21, 5:05 PM EST
- Where
- Wayne County, Wooster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.150, -80.700
Thunderstorm winds downed two trees five miles north of Wooster.
Thunderstorm Wind, Portage
- When
- July 21, 5:30 PM EST
- Where
- Portage County, Wayland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
Thunderstorm winds downed two trees.
Thunderstorm Wind, Cuyahoga
- When
- July 21, 6:00 PM EST
- Where
- Cuyahoga County, Cleveland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.167, -80.667
Thunderstorm winds downed several trees.
Thunderstorm Wind, Summit
- When
- July 21, 6:03 PM EST
- Where
- Summit County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
Thunderstorm winds downed many large tree limbs in southern Summit County.
Funnel Cloud, Stark
- When
- July 21, 6:15 PM EST
- Where
- Stark County, Hartville
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.467, -81.750
A funnel cloud was observed just east of Hartville. The funnel never came in contact with the ground and caused no damage.
Thunderstorm Wind, Trumbull
- When
- July 21, 6:20 PM EST
- Where
- Trumbull County, Howland Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.500, -81.983
Thunderstorm winds toppled several trees in Howland Township. At least two homes were damaged by fallen trees.
Funnel Cloud, Stark
- When
- July 21, 6:25 PM EST
- Where
- Stark County, Marlboro
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.800, -81.933
A funnel cloud was observed two miles north of Marlboro. The funnel never came in contact with the ground and caused no damage.
Thunderstorm Wind, Trumbull
- When
- July 21, 6:33 PM EST
- Where
- Trumbull County, Churchill
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $500,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.100, -80.967
Thunderstorm downburst winds caused considerable damage at a mobile park along State Route 193 in Liberty Township just to the north of the Mahoning County line. Three mobile homes were destroyed and 17 others damaged. A 40 year man sustained a broken arm when his mobile home was overturned. Dozens of trees were downed in the area. Many vehicles were also damaged.
Hail, Ottawa
- When
- July 21, 6:35 PM EST
- Where
- Ottawa County, Oak Harbor
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.017, -81.167
Penny size hail was observed north of Oak Harbor.
Thunderstorm Wind, Trumbull
- When
- July 21, 6:45 PM EST
- Where
- Trumbull County, Girard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.233, -80.750
Thunderstorm winds downed several trees north of Girard near Lake Girard.
Thunderstorm Wind, Trumbull
- When
- July 21, 6:45 PM EST
- Where
- Trumbull County, Hubbard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.517, -83.150
Thunderstorm winds downed several trees.
Thunderstorm Wind, Mahoning
- When
- July 21, 8:45 PM EST
- Where
- Mahoning County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.233, -80.817
Thunderstorm winds downed several trees and large limbs across the county.
Thunderstorm Wind, Marion
- When
- July 21, 8:55 PM EST
- Where
- Marion County, Marion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.033, -80.783
Thunderstorm winds downed one tree and several large limbs four miles west of Marion.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
- Damaging Wind in New York, July 21, 20032 injured · $500,000 · 75 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378131, 5379397, 5379396, 5379487, 5378128, 5378130, 5379488, 5379398, 5378129, 5378132, 5378137, 5379399, 5379401, 5378138, 5379400, 5379404, 5379405, 5379403, 5379406, 5378135, 5379402, 5378136, 5378133, 5379407, 5378134, 5378139, 5379408, 5378140.